Clinical Case Reports
Severe Thrombocytopenia Induced by Re‐Exposure to Piperacillin/Tazobactam: A Case Report in Critically Ill Patient With COVID‐19
By Abdullah F. Alharthi, Munirah A. Alkathiri, Othman Alomeir and 4 others.
Abstract
ABSTRACT Drug‐induced thrombocytopenia is a condition where certain medications can significantly reduce the platelets in the blood. This can increase the risk of bleeding and bruising. We reported a case of a 73‐year‐old woman with multiple comorbidities who was admitted to the hospital with COVID‐19. Upon admission, the patient received multiple antibiotics, including Piperacillin/Tazobactam. In the following days, she developed severe thrombocytopenia upon re‐exposure to Piperacillin/Tazobactam. Other causes of thrombocytopenia were systematically excluded. After discontinuing the Piperacillin/Tazobactam and administering intravenous immunoglobulin (IVIG), the thrombocytopenia resolved. A Naranjo Adverse Drug Reaction Probability Scale score was calculated and indicated a probable (i.e., 6 points) adverse drug reaction. This case underscores the importance of considering Piperacillin/Tazobactam as a potential cause of severe thrombocytopenia in critically ill patients, even in the presence of confounding factors such as COVID‐19. To our knowledge, this is a rarely reported presentation in a patient with a recent COVID‐19 infection. Further studies are needed to clarify the relationship between COVID‐19 and drug‐induced thrombocytopenia.



